Anyone who suddenly stops taking Valium after taking it for more than three to four weeks is very likely to experience withdrawal from the drug. Diazepam withdrawal may cause a variety of side effects when the drug is no longer consumed.
Benzodiazepines, like Valium, are often prescribed to treat insomnia and excessive anxiety. Tolerance to diazepam develops rapidly in the body, which makes long-term use of this drug dangerous because it can lead to dosage increases.
Increasing the dose of diazepam makes stopping use of the drug more difficult. Once a person becomes accustomed to the increased amount, he or she will not be able to suddenly stop taking the drug without experiencing uncomfortable withdrawal symptoms.
The process of gradually removing Valium from the body is referred to as detoxification. The detox process allows individuals to slowly remove diazepam from their bodies while minimizing the uncomfortable symptoms of withdrawal.
Individuals who need to taper off diazepam must do so gradually. For this reason, it may be best for addicted individuals to undergo detoxification at an inpatient treatment facility that can monitor dosage amounts carefully and ensure the greatest comfort level possible.
Factors That Can Affect Diazepam Withdrawal
The following factors may influence the duration and severity of withdrawal from diazepam:
- Time period of drug consumption—the greater the frequency of diazepam abuse, the greater the tolerance and degree of dependency.
- Dose amount—the detoxification process may be extended for people who have abused larger doses, as this often reflects a greater dependence on diazepam.
- Individual circumstances—Someone’s environment, behavioral tendencies, and their genetic makeup can all influence the withdrawal and detox process.
- Level of dependence on diazepam—Valium is a strong psychiatric medication, with a high risk potential for abuse. When dependence is formed, withdrawing from diazepam becomes much more difficult.
Diazepam (Valium) Withdrawal Timeline
Diazepam (Valium) is a long-acting benzodiazepine. This means that withdrawal from diazepam may take longer than withdrawal from other drugs because it has a greater half-life than some other benzodiazepines.
Withdrawing from diazepam can be broken down into two main stages: acute withdrawal and late withdrawal. Acute withdrawal from diazepam occurs first, typically within the first two weeks of stopping diazepam.
Late withdrawal has less to do with the physical symptoms of withdrawing from diazepam and more to due with the psychological symptoms. Depending on the severity of the addiction, the amount of diazepam abused, and duration of abuse, late withdrawal symptoms can sometimes last for years.
Although the withdrawal timeline will vary for each person, it tends to occurring in the following pattern.
During the first 24-48 hours after the last dose of diazepam, individuals may feel symptoms like anxiety and restlessness. These symptoms will gradually increase in severity the more time the body goes without another dose of diazepam. Diazepam withdrawal symptoms tend to peak around the two-week mark. Initial symptoms of anxiety and restlessness will worsen and other uncomfortable symptoms may also occur.
Generally, withdrawal symptoms from diazepam continue for up to one month after discontinuing use. The intensity felt in previous weeks begins to taper off around week three, making things more manageable.
Individuals who have suffered from addiction to benzodiazepines, like diazepam can sometimes experience post-acute withdrawal syndrome (PAWS). PAWS can occur suddenly, months after, and sometimes even years after not having experienced any diazepam withdrawal symptoms.
Signs And Symptoms Of Diazepam (Valium) Withdrawal
Due to diazepam’s long-lasting effects, an individual may not show signs or symptoms of withdrawal for several days.
Acute diazepam withdrawal symptoms are unique to each individual, but can include:
- abdominal or muscle cramps
- muscle pain
- extreme anxiety
- confusion and irritability
In some severe cases, people can also experience late withdrawal from diazepam:
- derealization (believing what is real is not real)
- depersonalization (periods of feeling disconnected or detached from one’s body and thoughts)
- hyperacusis (extremely decreased tolerance to normal environmental sounds)
- numbness or tingling in arms and legs
- hypersensitivity to light, noise, and physical contact
- epileptic seizures
Medically-Supervised Diazepam (Valium) Detox
Detoxification from diazepam can be dangerous without medical guidance. Suddenly stopping diazepam can send the body into shock and cause withdrawal symptoms to be more severe and potentially life-threatening.
The largest factor in detoxification from diazepam is the severity of the addiction to it. The more severe the addiction, the longer the detox period will take. Because the body is exposed to much larger doses of diazepam with a more severe addiction, people with severe addictions will require more time to taper off the medication in a safe and reasonable manner.
Risks Of Abusing Benzodiazepines
Risks of abusing benzodiazepines like diazepam can include driving impairment, morbidity, and mortality related to overdose and withdrawal. Patients 55 years and older have been shown to have increased cognitive decline, dementia, and falls due to long-term abuse of diazepam. Some research also reports evidence of increased mortality among all age groups with long-term use.
Some people who abuse diazepam long-term may also experience Rebound Anxiety, a transient syndrome where the symptoms that led to treatment of diazepam (Valium) happen again in an enhanced form. Rebound anxiety may occur upon discontinuation of treatment, and may be accompanied by other reactions including mood changes, anxiety, and restlessness.
People stopping use or abuse of diazepam should gradually decrease the dosage to avoid the increased risk of withdrawal and rebound anxiety when treatment is abruptly discontinued.
The Importance Of Treatment After Detox
While detox may be necessary for people who are stopping use of diazepam, detox alone is not a complete treatment. After an addicted individual has completed detox, he or she is ready for formal treatment.
Treatment will look different from one person to the next, but people struggling with a severe addiction to benzodiazepines like Valium may benefit most from an inpatient treatment program. Seeking treatment at a drug rehab center allows individuals to receive care that is customized to their needs, access evidence-based treatment methods, and surround themselves with peers who are also in addiction recovery.